Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 61, NWS Tucson, AZ

September 4, 2014Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 4, 2014, 6:23 PM MST for Santa Cruz County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2014, 6:23 PM MST (01:23 UTC)
Expired
Sep 4, 2014, 8:15 PM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3082 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WGUS55 KTWC 050123
FFWTWC
AZC023-050315-
/O.NEW.KTWC.FF.W.0061.140905T0123Z-140905T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
623 PM MST THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 815 PM MST

* AT 610 PM MST...HEAVY RAIN SOUTH OF THE INTERNATIONAL BORDER THIS  
  AFTERNOON HAS CAUSED A SIGNIFICANT RISE IN THE WATER LEVELS IN THE 
  NOGALES WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3140 11097 3140 11093 3134 11092 3133 11095

$$
1 follow-up statement
576 
WGUS75 KTWC 050312
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
812 PM MST THU SEP 4 2014

AZC023-050318-
/O.EXP.KTWC.FF.W.0061.000000T0000Z-140905T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
812 PM MST THU SEP 4 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

LAT...LON 3140 11097 3140 11093 3134 11092 3133 11095

WATER LEVELS WITHIN THE NOGALES WASH HAVE STARTED RECEDED AND WILL 
CONTINUE THROUGH THE NEXT SEVERAL HOURS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:35 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 4, 2:35 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST THU SEP 4 2014

.SYNOPSIS...THE CHANCE OF THUNDERSTORMS WILL INCREASE THROUGH FRIDAY
FOLLOWED BY A SIGNIFICANT ENHANCEMENT OF RAINFALL THIS WEEKEND.
PERIODS OF HEAVY RAIN ARE POSSIBLE THIS WEEKEND AND EARLY NEXT WEEK.
EXPECT ABOVE AVERAGE TEMPERATURES TODAY FOLLOWED BY MARKEDLY COOLER
DAYTIME TEMPERATURES THIS WEEKEND.

&&

.DISCUSSION...NO BIG CHANGES TO THE FORECAST ON THE AFTERNOON
PACKAGE AS MODELS WERE IN GOOD AGREEMENT WITH DEEPER MOISTURE MOVING
INTO ARIZONA THIS WEEKEND. BASED ON NHC FORECAST...NEARBY HURRICANE
NORBERT WILL LIKELY NOT HAVE A DIRECT IMPACT ON THE WEATHER IN
SOUTHEAST ARIZONA AS IT TRACKS PARALLEL TO THE BAJA PENINSULA AND
WEAKENS OFF THE COAST OF NORTHERN BAJA AND SOUTHERN CALIFORNIA ON
MONDAY. THE MAIN CONTRIBUTION FROM NORBERT WILL BE TO FOCUS THE
MOISTURE TRANSPORT UP THE GULF OF CALIFORNIA INTO DESERT SOUTHWEST
THROUGH THE WEEKEND. SREF SHOWED MEAN PWATER VALUES OF 2 INCHES OR
MORE NOISING INTO SOUTHWEST ARIZONA BY SATURDAY EVENING AS NORBERT
APPROACHES THE BAJA SPUR. THAT SAID...ACCUMULATED RAINFALL AMOUNTS
WILL BE RATHER SIGNIFICANT FOR THIS REGION WITH LOCALIZED TOTALS ON
THE ORDER OF 3 TO 5 INCHES BY LATE MONDAY. THE AREAS OF MOST CONCERN
WILL BE ACROSS CENTRAL PIMA COUNTY EASTWARD THROUGH SANTA CRUZ AND
THE SOUTHERN ONE-HALF OF COCHISE COUNTY. RAIN WILL BE PARTICULARLY
HEAVY IN THE MOUNTAINS OF EAST-CENTRAL AND SOUTHEAST ARIZONA THIS
WEEKEND INTO MONDAY. THEREAFTER...A PRONOUNCED DRYING TREND CAN BE
ANTICIPATED TUESDAY INTO THURSDAY AS A WEST TO NORTHWESTERLY FLOW
PATTERN EVOLVES OVER THE REGION.

DAYTIME TEMPERATURES WILL COOL OFF SEVERAL DEGREES WITH THE
ANTICIPATED CLOUDINESS AND RAIN THE NEXT SEVERAL DAYS. THIS COOLING
WILL BE TEMPORARY THOUGH...AS THE DRYING TREND WILL AID IN THE
REBOUND OF TEMPERATURES BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...VALID THRU 06/00Z.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THRU 05/04Z THEN
BECOMING ISOLATED. CLOUD CEILINGS GENERALLY 09-12 KFT AGL WITH
MULTIPLE LAYERS ABOVE. SURFACE WIND GENERALLY VARIABLE LESS THAN 10
KTS EXCEPT FOR LOCAL STRONG AND GUSTY SFC WINDS NEAR ANY SHOWERS OR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO SPREAD FARTHER NORTH
THROUGH FRIDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
EACH AFTERNOON AND EVENING AND ISOLATED CONVECTION THROUGH EACH
NIGHT. A FURTHER INCREASE IN MOISTURE WILL THEN RESULT IN NUMEROUS
SHOWERS AND THUNDERSTORMS THIS WEEKEND INTO EARLY NEXT WEEK. THE
MOISTURE WILL BE SIGNIFICANT ENOUGH THAT THERE WILL BE A POTENTIAL
FOR HEAVY RAINFALL AND LOCAL FLOODING THROUGH THIS PERIOD. 20-FOOT
WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN. HOWEVER...GUSTY
OUTFLOWS ASSOCIATED WITH THE THUNDERSTORMS WILL OCCUR THROUGH THIS
WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 4, 2:31 PM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
231 PM MST THU SEP 4 2014

AZZ503-504-507-513-042215-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
231 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...NORTHEASTERN
SANTA CRUZ AND EXTREME SOUTHWESTERN COCHISE COUNTIES UNTIL 315 PM
MST...

AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES WEST OF HUACHUCA CITY...OR 22 MILES
SOUTHEAST OF GREEN VALLEY...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...SONOITA...ELGIN...PATAGONIA
AND CANELO.

LAT...LON 3151 11043 3152 11089 3173 11098 3180 11054
TIME...MOT...LOC 2131Z 346DEG 5KT 3171 11068
Special weather statement, Sep 4, 4:12 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST THU SEP 4 2014

AZZ502-505-042345-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
412 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 445
PM MST...

AT 401 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ARIZONA CITY...OR 20 MILES
SOUTH OF CASA GRANDE. THIS STORM WAS NORTHEAST AT 10 TO 15 MPH.

WIND GUSTS UP TO 50 MPH AND LOCAL AREAS OF BLOOWING DUST ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...JACKRABBIT.

LAT...LON 3273 11168 3277 11160 3263 11158 3251 11161
      3251 11189 3271 11192
TIME...MOT...LOC 2311Z 180DEG 0KT 3260 11182
Special weather statement, Sep 4, 4:40 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST THU SEP 4 2014

AZZ502-503-515-050030-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
440 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 530 PM
MST...

AT 436 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 27 MILES SOUTH OF SELLS...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SELLS...BIG FIELDS...COWLIC...
VAMORI...ARTESA...TOPAWA...SAN MIGUEL...CHOULIC...NEWFIELDS...SOUTH
KOMELIK...SASABE...FRESNAL CANYON AND LITTLE TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3173 11238 3176 11242 3198 11202 3183 11151
      3148 11155
TIME...MOT...LOC 2339Z 258DEG 17KT 3155 11201
Special weather statement, Sep 4, 5:04 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
504 PM MST THU SEP 4 2014

AZZ502-050030-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
504 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 530 PM
MST...

AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF SANTA ROSA...OR 16 MILES
NORTH OF SELLS...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...COMOBABI...SIL NAGGIA...SANTA
ROSA RANCH AND SAN ISIDRO.

LAT...LON 3234 11170 3215 11164 3198 11168 3206 11202
      3225 11208
TIME...MOT...LOC 0004Z 257DEG 12KT 3215 11193
Special weather statement, Sep 4, 5:46 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
546 PM MST THU SEP 4 2014

AZZ502>504-515-050130-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS
INCLUDING NOGALES AZ-
546 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 630 PM
MST...

AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF SANTA ROSA...OR 17 MILES
NORTH OF SELLS...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...KITT PEAK...COMOBABI...SIL
NAGGIA...SAN ISIDRO...SANTA ROSA RANCH...PAN TAK...QUEENS WELL AND
SAN PEDRO.

LAT...LON 3249 11153 3194 11137 3197 11194 3225 11204
TIME...MOT...LOC 0047Z 254DEG 22KT 3216 11187
Local storm report, Sep 4, 6:03 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
603 PM MST THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      4 NW RIO RICO           31.51N 111.03W
09/04/2014                   SANTA CRUZ         AZ   TRAINED SPOTTER

            SWIFT WATER RESCUE IN PECK CANYON ONGOING

&&

EVENT NUMBER TWC1400105

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:04 PM MSTSpecial Weather StatementTWCPima26 min
Sep 4, 5:18 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 4, 5:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Sep 4, 5:33 PM MSTFlash Flood WarningTWCPima4 hr
Sep 4, 5:35 PM MSTFlash Flood WarningTWCPima, Santa Cruz115 min
Sep 4, 5:43 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 4, 5:46 PM MSTSpecial Weather StatementTWCPima44 min
Sep 4, 6:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 4, 7:17 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz3 hr
Sep 4, 10:17 PM MSTAreal Flood AdvisoryTWCPima, Pinal118 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.